Alabama, 2020

Flash Flooding and Hail in Alabama, June 29, 2020

June 29, 2020 · NWS BMX · 5 events in 3 counties and zones

A MCS moving eastward across north Alabama produced an outflow boundary that pushed to the I-20 corridor. The boundary encountered a very unstable air mass with surface based CAPE values near 4000 J/kg in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A MCS moving eastward across north Alabama produced an outflow boundary that pushed to the I-20 corridor. The boundary encountered a very unstable air mass with surface based CAPE values near 4000 J/kg in the afternoon. Several clusters of severe thunderstorms developed along the I-20 corridor east of I-65.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 29, 1:58 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 29, 1:58 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
258 PM CDT Mon Jun 29 2020

.SHORT TERM...
/Updated at 0227 PM CDT Mon Jun 29 2020/

Through Tuesday.

The mid-level ridge axis will move across the area today,
positioning to our east tonight. In the lower levels, a more
southwesterly fetch continues to advect moisture northeastward over
southern Mississippi and into western Alabama. Further aloft, winds
become west-northwesterly and the resultant airmass lacks notable
moisture content. Similar to yesterday, this leads to an enhancement
in mid-level evaporative cooling processes and microburst potential
associated with our typical afternoon summertime convection. As
surface air temperatures rise into the 90s, dewpoints are progged to
remain in the mid 70s, producing a very volatile troposphere in
terms of instability. This morning's 12Z BMX RAOB indicated the
airmass is slightly drier than yesterday. Therefore, the spatial
coverage of storms should be limited by the dry air and ridging, but
any that do develop will have the potential to become strong with
gusty winds, frequent lightning, and small hail, potentially
becoming severe in an isolated instance. Kept our highest PoPs ~40%
north of I-20. Some moistening may occur in the northwest late this
afternoon associated with a mid-level shortwave trough tracking
northeastward over the Ozarks, but the longevity of the storms will
follow the diurnal curve and diminish this evening. Look for another
warm, muggy night with lows in the lower to mid 70s.

Should see a similar situation on Tuesday, but the main change will
be the increased moisture in place which will advect around the base
of the aforementioned shortwave trough. Less dry air in the mid-
levels should lessen the microburst risk, but we will likely see
scattered to numerous showers and storms tomorrow afternoon, some
potentially strong. Breaks in the clouds will allow temperatures to
warm into the lower 90s.

86

.LONG TERM...
/Updated at 0227 PM CDT Mon Jun 29 2020/

Wednesday through Sunday.

Models have been in good agreement the past several days showing
the Atlantic Coast upper trof pushing southwest into the Southeast
States. This pattern shift will be favorable for more coverage of
showers and thunderstorms on Wednesday and Thursday. Steeper mid
level lapse rates and increasing 0-6km bulk shear on Wednesday
could lead to the development of stronger storms, mainly west of
I-65 where warmer surface temperatures will be coincident with
better mid level lapse rates. By Thursday the upper trof axis will
shift into south Alabama, and changed pops to show a gradient,
with lowest rain chances northeast. The upper trof axis should
hang out near the Florida Panhandle for the period Friday thru
Sunday, although there appears to be enough moisture and lift
north of the trof axis for mostly diurnal daily rain chances
through the weekend.

58/rose

Previous long-term discussion:
/Updated at 0319 AM CDT Mon Jun 29 2020/

Wednesday through Sunday.

Features:

Wednesday through Friday.

Deep-layer ridging will be centered over the Western Gulf of
Mexico. A sprawling trough will extend from Southwest Canada
southeast over Montana and into Wyoming while another closed low
will be positioned over Boston.

An Omega-Block pattern will persist into Thursday as the ridge
remains off the South Texas coast while broad troughing prevails
over much of the Intermountain West. The closed low to our northwest
will remain near the Boston area.

By Friday, the ridge looks to be centered over Central Texas while
the broad low moves northeast into Western and Central Canada. The
closed low to our northeast opens into a trough and lifts out.
Closer to home, the ridge positioned further to our west, permits
the developing of broad troughing along the Eastern Seaboard to
extend further southwest into the Deep South region.

Some global models are maintaining the idea of a convective complex
moving south across the area late Wednesday into Thursday. This
solution is similar to what was depicted last night, however, there
remains considerable disagreement among model members. Also, some
global models continue to entertain the idea of a closed low
developing and moving across the area late Friday into the next
weekend. However, there is considerable uncertainty regarding timing
and location as model field spreads become quite divergent with
time. The result will be notable uncertainty with regard to PoPs and
high temperatures especially as we progress from the midweek through
next weekend time frame.

Saturday and Sunday.

Ridging aloft becomes centered over New Mexico and expands to
encompass much of the Desert Southwest, Southern and Central Plains,
and reaches further north into the High Plains and South Central
Canada. Broad troughing will persist across the Western third of the
country along with across the Northeast while remnant troughing
looks to persist down the spine of the Appalachians from the
Carolinas toward the Central Gulf Coast region.

Forecast:

Wednesday and Thursday.

Expect scattered to numerous showers and thunderstorms during this
time frame with coverage increasing during the day Wednesday and
potentially persisting overnight and into the day Thursday. For the
second night in a row, some modeling depicts a convective complex
moving south across much of the area. There remains considerable
disagreement and uncertainty but it is a potential to consider given
expected north to northwesterly flow over the area. High PoPs will
be maintained into the Day Thursday followed by isolated activity
into the overnight hours. Highs will range from the mid to upper 80s
north and east to readings in the low 90s south and west. Lows will
range from the upper 60s north and east to the low 70s south and
west.

Friday through Sunday.

A return to more typical isolated to scattered shower and
thunderstorm activity is forecast late week into the next weekend as
the weak troughing remains in place aloft. Expect showers and
thunderstorms to be greatest in coverage from the afternoon through
early evening hours. Expect highs to range from the mid to upper 80s
north and east to readings around 90 south and west. Lows will range
from the upper 60s north and east to the low 70s south and west.

Given the present uncertainty in model solutions, PoPs and
especially high temperatures during this time frame are considered
low confidence. Higher PoPs may be warranted and would result in
lower temperatures in the afternoon hours.

05

&&

.AVIATION...
18Z TAF Discussion.

Isolated to scattered showers and thunderstorms will continue
developing this afternoon. Added a mention of VCTS in at all
terminals this afternoon and will make amendments for TSRA as
needed. Ceilings will briefly rise overnight as any lingering
thunderstorms diminish by 03Z. Low-level moisture will remain
elevated tomorrow morning due to light southwesterly winds.
Ceilings will likely lower just before sunrise, but should remain
just above MVFR criteria. Should see a higher coverage of showers
and thunderstorms tomorrow afternoon beginning towards the end of
this TAF cycle as higher moisture content advects in from the
northwest. Included a PROB30 at most of our northern terminals to
trend towards this potential.

86

&&

.FIRE WEATHER...

Shower and thunderstorm chances will increase as we progress through
midweek. The highest chances will be on Wednesday and Thursday,
where we may see widespread activity. Expect some decrease in the
activity moving into the weekend. Ample moisture in the low
levels will keep afternoon relative humidity values generally
above 45 percent through the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  90  69  89  70 /  20  70  40  80  70
Anniston    72  89  70  90  70 /  30  70  30  80  60
Birmingham  75  92  73  91  72 /  30  60  30  70  60
Tuscaloosa  74  93  74  93  72 /  20  50  20  50  50
Calera      74  91  72  91  72 /  30  60  20  60  50
Auburn      73  89  72  89  70 /  30  60  20  70  50
Montgomery  75  93  74  93  73 /  20  50  10  50  40
Troy        74  92  74  93  73 /  20  40  10  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 29, 9:22 AM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1022 AM CDT Mon Jun 29 2020

ALZ011>015-017>050-301830-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1022 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few strong to severe storms are possible this afternoon capable of
producing damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, Jun 29, 2:51 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
351 PM CDT Mon Jun 29 2020

ALZ020-292115-
Cherokee AL-
351 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 415 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little River Falls, or near Little River Canyon National Preserve,
moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Little River Canyon National Preserve, Blanche, Little River Falls,
Broomtown, New Moon, Chesterfield and Little River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3436 8548 3428 8556 3437 8563 3439 8562
      3440 8563 3440 8561 3444 8558 3446 8558
      3447 8557 3449 8557 3449 8556 3450 8556
      3450 8555 3452 8552 3453 8552
TIME...MOT...LOC 2051Z 342DEG 7KT 3445 8557

40/Sizemore
Special weather statement, Jun 29, 3:20 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
420 PM CDT Mon Jun 29 2020

ALZ018-020-292200-
Etowah AL-Cherokee AL-
420 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 500 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Rock, or 8 miles northwest of Centre, moving southeast at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hokes Bluff, Centre, Cedar Bluff, Little River Canyon National
Preserve, Forney, Centre Municipal Airport, Leesburg, Sand Rock,
Gaylesville, Tennala, Tabor Road, Cherokee Rock Village, Cornwall
Furnace Park, Blanche, Eastern Weiss Lake, Little River Falls,
Ballplay, Slackland, Western Weiss Lake and Moshat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3409 8542 3396 8564 3397 8574 3393 8574
      3396 8584 3395 8587 3420 8603 3420 8584
      3424 8584 3424 8581 3426 8581 3426 8577
      3436 8566 3437 8563 3440 8563 3440 8561
      3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 2120Z 308DEG 7KT 3423 8578

40/Sizemore
Special weather statement, Jun 29, 3:31 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT Mon Jun 29 2020

ALZ027-292200-
Talladega AL-
431 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA COUNTY
UNTIL 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylacauga, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sylacauga, Childersburg, Wilsonville, Talladega Springs,
Fayetteville, Winterboro, Alpine, Sycamore, Lay Lake, Sylacauga
Municipal Airport, Overbrook, Cedar Creek, Gantts Quarry, Varnons and
Mignon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3320 8617 3310 8618 3310 8649 3313 8646
      3318 8650 3320 8649 3320 8646 3324 8646
      3324 8644 3326 8642 3328 8643 3327 8641
      3329 8636 3333 8636 3336 8621 3329 8612
      3319 8612
TIME...MOT...LOC 2131Z 222DEG 10KT 3320 8630

40/Sizemore
Special weather statement, Jun 29, 3:50 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
450 PM CDT Mon Jun 29 2020

ALZ026-027-292215-
Talladega AL-St. Clair AL-
450 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TALLADEGA AND
CENTRAL ST. CLAIR COUNTIES UNTIL 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverside, or near Pell City, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Pell City, Lincoln, Riverside, Ragland, Honda Manufacturing Of
Alabama, Logan Martin Lake, St. Clair County Airport, Wattsville,
Chula Vista and Cropwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3371 8614 3368 8614 3367 8605 3366 8604
      3345 8626 3362 8639 3375 8625
TIME...MOT...LOC 2149Z 305DEG 7KT 3362 8626

40/Sizemore
Local storm report, Jun 29, 4:01 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 NNW OAK GROVE         33.19N 86.31W
06/29/2020  E0.70 INCH       TALLADEGA          AL   PUBLIC

            PEA TO DIME SIZE HAIL OBSERVED VIA SOCIAL
            MEDIA REPORT.

&&

AS
Special weather statement, Jun 29, 4:17 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
517 PM CDT Mon Jun 29 2020

ALZ019-026-292245-
Calhoun AL-St. Clair AL-
517 PM CDT Mon Jun 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALHOUN AND EAST
CENTRAL ST. CLAIR COUNTIES UNTIL 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ragland, or 14 miles northeast of Pell City, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ragland, Ohatchee, Neely Henry Lake and Neely Henry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3379 8590 3365 8604 3367 8605 3368 8614
      3367 8615 3367 8616 3370 8618 3370 8619
      3369 8620 3373 8624 3383 8614
TIME...MOT...LOC 2217Z 283DEG 7KT 3373 8613

40/Sizemore

The radar

The Birmingham radar (KBMX), 64 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Clair

When
June 29, 4:17 PM CST to 4:18 PM CST
Where
St. Clair County, Pell City
Measured
1 in hail
Reported by
Public
Coordinates
33.580, -86.280

Large hail reported in Pell City.

Hail, Jefferson

When
June 29, 5:08 PM CST to 5:11 PM CST
Where
Jefferson County, 1.34 mi ENE of Mountain Brook
Measured
1 in hail
Reported by
Social Media
Coordinates
33.510, -86.730

Dime to quarter size hail in the city of Mountain Brook.

Thunderstorm Wind, Jefferson

When
June 29, 5:30 PM CST to 5:31 PM CST
Where
Jefferson County, Leeds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.550, -86.550

Several trees uprooted in the city of Leeds.

Flash Flood, Jefferson

When
June 29, 5:50 PM CST to 7:00 PM CST
Where
Jefferson County, 1.54 mi NNW of Vestavia Hills to 1.11 mi S of Cahaba Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
33.421, -86.787

Slow moving thunderstorms produced very heavy rainfall in a short period of time across extreme southern Jefferson County. Rainfall amounts of 2 to 3 inches fell during a one hour period, resulting in flash flooding in the Mountain Brook and Vestavia Hills areas.

Flash Flood, Shelby

When
June 29, 6:05 PM CST to 7:30 PM CST
Where
Shelby County, 3 mi SSW of New Hope to 1.15 mi NNE of Simmsville
Cause
Heavy Rain
Reported by
Public
Coordinates
33.330, -86.770

Slow moving thunderstorms produced very heavy rainfall in a short period of time across northern Shelby County. Rainfall amounts of 2 to 3 inches fell during a one hour period, resulting in flash flooding in the Indian Springs area. High water levels closed portions of Highway 119.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906377, 906395, 906397, 906403, 906404.